Texas, 2005

Hail in Texas, June 8, 2005

June 8, 2005 · NWS MAF · 3 events in 3 counties and zones

Isolated severe thunderstorms developed over the Lower Trans Pecos and Big Bend regions of west Texas during the late afternoon and early evening of the 8th. These storms produced hail up the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms developed over the Lower Trans Pecos and Big Bend regions of west Texas during the late afternoon and early evening of the 8th. These storms produced hail up the size of golfballs. No reports of damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 8, 12:49 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 8, 12:49 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT WED JUN 8 2005

.SHORT TERM...
THE OVERNIGHT LOOKS LIKE A NEAR REPEAT OF THE PREVIOUS ACROSS
WEST TEXAS. HOWEVER...WOULD EXPECT A LITTLE BETTER CHANCE OF
THUNDERSTORMS OVER EASTERN PORTIONS OF THE FORECAST AREA FOR THIS
EVENING.

THE DRYLINE SHOULD MIX AS FAR EAST AS THE CENTRAL PERMIAN BASIN BY
LATE AFTERNOON. CAPES EAST OF THE DRYLINE ARE EXPECTED TO BE IN
EXCESS OF 2000 J/KG WITH LITTLE CAP. DEEP LAYER SHEAR APPEARS TO BE
SUFFICIENT TO SUPPORT SEVERE CONVECTION SHOULD INITIATION OCCUR.
THOUGH NOT A LOT OF CONVERGENCE IS EXPECTED ON THE DRYLINE... A JET
STREAK APPARENT ON WATER VAPOR IMAGERY IS PROGGED TO INCREASE
DIVERGENCE ALOFT PROVIDING ADDITIONAL LIFT. WILL INCREASE POPS ALONG
PATH OF UPPER WAVE... PARTICULARLY OVER NORTHEAST PORTION OF
FORECAST AREA. WITH A FAIRLY HIGH WET BULB ZERO LEVEL... THE
GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FOR DAMAGING WINDS...
THOUGH LARGE HAIL CANNOT BE RULED OUT.

BY LATE EVENING...ANY CONVECTION THAT DEVELOPS SHOULD MOVE NORTHEAST
OUT OF AREA OR DISSIPATE.  BACKING LOW LEVEL WINDS WILL PULL
ABUNDANT MOISTURE BACK WEST. SHOULD SEE A REPEAT OF LOW CLOUDS AND
POSSIBLY PATCHING FOG AGAIN BY DAYBREAK OVER EASTERN HALF OF AREA.

.LONG TERM...
SOUTHWEST FLOW WILL CONTINUE OVER THE REGION FOR THE NEXT FEW DAYS.
THIS WILL ALLOW FOR ISOLATED TO SLIGHT CHANCE POPS FOR AREAS ALONG
AND EAST OF THE DRYLINE THROUGH THE WEEKEND.  THE HIGHEST CHANCE
FOR SIGNIFICANT WEATHER RIGHT NOW IS FRIDAY IF CURRENT MODEL TRENDS
VERIFY.

WILL CONTINUE THE LOW ORDER POPS FOR THURSDAY AS THERE WILL BE SOME
WEAK SHORTWAVES EMBEDDED IN SOUTHWEST FLOW MOVING OVER THE
AREA...THAT COULD INTERACT WITH THE DRYLINE AND GET CONVECTION
GOING.

FRIDAY COULD BE THE MOST ACTIVE OF THE NEXT SEVERAL DAYS.  A MORE
SIGNIFICANT TROUGH WILL MOVE TOWARD THE AREA FRIDAY AFTERNOON.  A
NUMBER OF FIELDS SUGGEST A BETTER CHANCE FOR CONVECTION FRIDAY.  MID
LEVEL COOLING ASSOCIATED WITH THE TROUGH WILL ALLOW LAPSE RATES TO
INCREASE TO 8C/KM OR GREATER.  WE WILL ALSO HAVE CAPE VALUES NEAR
2000J/KG...LI/S DOWN TO -6C...AND 0-6KM SHEAR VALUES OF 35 TO 45
KNOTS.  THE UPPER LEVEL FLOW WILL BE WEAKLY DIFFLUENT...BUT WE WILL
HAVE 65 TO 70KT 250MB FLOW NOSING INTO THE AREA FROM THE NORTHWEST.
AS THE TROUGH APPROACHES...LARGE-SCALE ASCENT SHOULD ALSO
INCREASE...ALTHOUGH IT APPEARS AT THIS TIME THAT THE MORE VIGOROUS
FORCING WILL BE NORTH OF OUR AREA.  ON SATURDAY...SOUTHWEST FLOW
WITH SOMEWHAT WEAKER SYNOPTIC FORCING SETS UP AGAIN SUGGESTING
CONVECTION WILL AGAIN BE POSSIBLE.  LOW LEVEL MOISTURE WILL STILL BE
IN PLACE...ALTHOUGH THE MOST UNSTABLE AIRMASS MAY BE DISPLACED TO
THE EASTERN FRINGE OF OUR COUNTIES.  IN ADDITION...IF THERE IS A
SIGNIFICANT EVENT FRIDAY NIGHT...OUTFLOW BOUNDARIES FROM THIS
CONVECTION MAY SERVE AS FOCI FOR CONVECTION ON SATURDAY AS WELL.

GFS HAS CHANGED IT/S SOLUTION FROM SUNDAY ON OUT FROM THE 00Z AND
06Z RUNS.  ZONAL FLOW IS NOW INDICATED FOR SUNDAY WITH A TROUGH
MOVING ACROSS THE UPPER MIDWEST ON MONDAY AND MONDAY NIGHT.
TRAILING TO THE SOUTHWEST OF THIS SHORTWAVE IS AN ELONGATED
VORTICITY LOBE AND WEAKER TROUGH IN THE MID LEVELS THAT SLOWLY
APPROACHES THE REGION MONDAY AND MONDAY NIGHT.  BY TUESDAY...THIS
TROUGH SHEARS OUT AND IS REPLACED BY A RIDGE WITH WEAK SHORTWAVES
CIRCULATING WITH THIS FEATURE.  WILL KEEP ISOLATED POPS GOING MAINLY
OVER THE DAVIS MOUNTAINS WITH THIS RIDGE.

TEMPERATURES THROUGHOUT THE FORECAST PERIOD LOOK TO REMAIN FAIRLY
PERSISTENT WITH NEAR NORMAL HIGHS AND LOWS FOR MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  95  72  95 /  30  20  20  20
CARLSBAD NM                59  99  61  97 /   0   0   0  10
DRYDEN TX                  74  94  74  95 /  20  20  20  20
FORT STOCKTON TX           72  97  70  96 /  20  10  10  20
GUADALUPE PASS TX          66  93  65  91 /   0   0   0   0
HOBBS NM                   60  99  62  96 /   0   0   0  10
MARFA TX                   55  92  57  89 /   0   0   0  10
MIDLAND INTL AIRPORT TX    71  96  71  94 /  20  20  20  20
ODESSA TX                  72  98  70  96 /  20  10  10  20
WINK TX                    73 103  68 101 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05/20
Hazardous weather outlook, Jun 8, 1:00 PM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED JUN 8 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
122 PM CDT WED JUN 8 2005 (1222 PM MDT WED JUN 8 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
MAINLY EAST OF A LINE FROM HOBBS TO WINK TO ALPINE.  ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE NORTHEAST
PERMIAN BASIN...GENERALLY NORTH OF I-10 AND EAST OF ODESSA.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY
THREATS...THOUGH LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEKEND AND INTO NEXT WEEK. THROUGH FRIDAY...THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL BE PRIMARILY EAST OF THE MOUNTAINS.
THE GREATEST THREAT PERIOD WILL BE FRIDAY WHEN A MODERATE RISK
OF SEVERE WEATHER WILL EXIST OVER THE NORTHEAST PERMIAN BASIN.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE IN THE SATURDAY
THROUGH TUESDAY TIME FRAME... MAINLY OVER SOUTHEAST NEW MEXICO
AND THE NORTHERN PERMIAN BASIN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM THE LOWER TRANSPECOS
NORTHWARD INTO THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Jun 8, 1:41 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT WED JUN 8 2005

TXZ074-075-081-082015-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-PECOS TX-
245 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN BREWSTER AND WESTERN
PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF HOVEY AT 241 PM
CDT...MOVING NORTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING
SMALL HAIL... WINDS TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING. HOVEY IS IN THE PATH OF THIS STORM. THIS STORM WAS
RAPIDLY INCREASING IN INTENSITY AND COULD QUICKLY  BECOME SEVERE.

ADDITIONAL THUNDERSTRORMS ARE EXTENDED TO DEVELOP ALONG A LINE FROM
LAJITAS TO FORT STOCKTON TO JUST EAST OF COYANOSA  BY 4 PM CDT.
PEOPLE IN THIS AREA SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.

05
Special weather statement, Jun 8, 4:07 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT WED JUN 8 2005

TXZ075-082245-
PECOS TX-
507 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS COUNTY.

A STRONG THUNDERSTORM WAS INTESIFYING OVER SOUTHERN PECOS
COUNTY...ABOUT 35 MILES SOUTH OF FORT STOCKTON AT 505 PM CDT. THIS
STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD
TO GROUND LIGHTNING...HAIL...AND WINDS IN EXCESS OF 50 MPH. OTHER
THUNDERSTORMS WERE DEVELOPING NEAR FORT STOCKTON...AND COULD ALSO
INTENSIFY QUICKLY.

SEEK SAFE SHELTER IF THESE THUNDERSTORMS APPROACH YOUR LOCATION.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 8, 5:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT WED JUN 8 2005

TXZ081-082330-
BIG BEND AREA TX-
602 PM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS INTENSIFYING OVER FAR SOUTHWESTERN
BREWSTER COUNTY...NEAR THE COUMMUNITY OF LAJITAS. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES...HAIL...AND WIND GUSTS NEAR 50 MPH.
MOVEMENT WILL BE EAST AT 20 MPH.

THIS STORM WILL AFFECT AREAS FROM LAJITAS TO NEAR SANTA ELENA
CANYON. SEEK SAFE SHELTER IF THIS STORM APPROACHES YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 189 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pecos

When
June 8, 6:20 PM CST to 6:30 PM CST
Where
Pecos County, 37 mi S of Ft Stockton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.350, -102.867

Large hail up to the size of golfballs was reported at a rural residence in southern Pecos County.

Hail, Brewster

When
June 8, 6:40 PM CST
Where
Brewster County, 16 mi NE of Marathon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.367, -103.067

Golfball size hail was reported along U.S. Highway 385 northeast of Marathon.

Hail, Terrell

When
June 8, 7:46 PM CST
Where
Terrell County, Sanderson
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
30.150, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456899, 5456900, 5456901.